MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE 132 SIZE 2.5; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE 132 SIZE 2.5; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Catalog Number 6020-2530
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Tissue Damage (2104); Injury (2348); Joint Dislocation (2374)
Date of Event 06/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not returned.
 
Event or Problem Description
Revision of luxated hip revealed massive loss of soft tissue around greater trochanter and accompanying particle debris around the spigot, inside the head trunnion and in the wound as a black pattern.The products revised were accolade tmzf with trident cup.The stem, head and liner were retrieved and available for further inspection.As to marks on the stem, the surgeon used only osteotomies around the proximal part of the fixation zone and not on the trunnion.Mark on the head only on the outside to tap out the head.The stem was withdrawn with the threaded accolade2 inserter.No other marks were caused by using osteotomy or other instrument.
 
Additional Manufacturer Narrative
An event regarding wear involving an accolade stem was reported.The event was confirmed through clinician review of the medical records provided.Cup malposition in absent anteversion and medialized position in combination with gluteal muscular insufficiency after rupture/ fracture of the tip of greater trochanter 2-years earlier have contributed to recurrent dislocation in the arthroplasty requiring revision surgery.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report which indicated: debris was observed on the trunnion of the stem.Damage was also observed on the neck of the head, consistent with a wear mechanism due to the head taper and stem trunnion losing their taper lock.Biological fixation was observed on approximate 30% of the ingrowth surface of the stem.Explantation damage was also observed on the stem.The material analysis concluded: damage was observed on the stem trunnion and head taper.This damage was consistent with wear mechanisms due to the head taper and stem trunnion losing their taper lock.Burnishing, scratching and third-body indentations were observed on the insert, which is a common damage mode of uhmwpe.Eds showed the stem and head were consistent with the drawing call outs and the debris from the head and stem were consistent with a corrosion product, biological material, the stem base alloy and an oxide.Clinician review: a review of the provided medical records by a clinical consultant indicated: cup malposition in absent anteversion and medialized position in combination with gluteal muscular insufficiency after rupture/ fracture of the tip of greater trochanter 2-years earlier have contributed to recurrent dislocation in the arthroplasty requiring revision surgery.The overload condition associated with these two factors contributed to corrosion in the modular femoral head junction with metal debris generation in and around the arthroplasty as secondary adverse effects.Product history review: indicates all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: the material analysis report (mar) concluded: damage was observed on the stem trunnion and head taper.This damage was consistent with wear mechanisms due to the head taper and stem trunnion losing their taper lock.Burnishing, scratching and third-body indentations were observed on the insert, which is a common damage mode of uhmwpe.Eds showed the stem and head were consistent with the drawing call outs and the debris from the head and stem were consistent with a corrosion product, biological material, the stem base alloy and an oxide.The medical review revealed: cup malposition in absent anteversion and medialized position in combination with gluteal muscular insufficiency after rupture/ fracture of the tip of greater trochanter 2-years earlier have contributed to recurrent dislocation in the arthroplasty requiring revision surgery.The overload condition associated with these two factors contributed to corrosion in the modular femoral head junction with metal debris generation in and around the arthroplasty as secondary adverse effects.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
ACCOLADE 132 SIZE 2.5
Common Device Name
HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7674935
Report Number0002249697-2018-02110
Device Sequence Number11105187
Product Code LPH
UDI-Device Identifier04546540510617
UDI-Public04546540510617
Combination Product (Y/N)N
Initial Reporter CountrySE
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2015
Device Catalogue Number6020-2530
Device Lot Number353110305
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2018
Initial Date Received by Manufacturer 06/13/2018
Supplement Date Received by Manufacturer09/03/2018
Initial Report FDA Received Date07/10/2018
Supplement Report FDA Received Date10/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age61 YR
Patient Weight83